Advertisement
Advertisement


The Body PRO Covers: The 43rd Interscience Conference on Antimicrobial Agents and Chemotherapy

High Dose of Vitamin C Significantly Reduces Indinavir Levels in Pilot Study

September 16, 2003

Background

Disturbingly few studies to date have focused on the potential impact of vitamins, minerals, herbal medicines and other supplements on the blood plasma levels of HIV antiretrovirals, particularly protease inhibitors. There are any number of possible explanations for this dearth in research: a lack of available funding, the U.S. government's failure to regulate such substances, Western medicine's lack of faith in complementary therapies or the limited respect afforded to research published in this area.

Clearly, however, such research is essential, primarily because a massive number of HIV-positive patients in the Western world use complementary and alternative medicine (CAM). A recent survey in Ontario, Canada, for instance, found that 89 percent of HIV-positive patients used vitamins, minerals, supplements or other forms of CAM.1 A larger study conducted in the U.S. by the University of California-Los Angeles found that more than half of HIV-positive Americans surveyed used some form of CAM -- and that a quarter of those individuals were using a substance that could interfere with antiretroviral therapy.2 Knowledge of how these substances interact with HIV medications is pivotal to ensure the optimal efficacy and safety of the antiretrovirals that patients are prescribed.

In recent years, a small number of reliable studies have been conducted on the effects of some complementary medicines on HIV antiretrovirals. Most of these studies have focused on the interactions between CAMs and protease inhibitors; the most notable was the finding that St. John's wort can dramatically reduce plasma levels of indinavir (IDV, Crixivan),3 a revelation that has since been expanded to include a potentially massive number of other medications,4 including all protease inhibitors. Other studies have highlighted the impact of St. John's wort on NNRTIs, specifically nevirapine (NVP, Viramune),5 and of garlic supplements on the protease inhibitor saquinavir (SQV, Fortovase, Invirase),6 among others. The reason for many of these interactions appears to be the substances' effect on P450 enzymes, which metabolize protease inhibitors and NNRTIs. Much has yet to be learned about the precise mechanism of these interactions, though, and due to a lack of research, the vast majority of potential CAM/antiretroviral interactions are unknown.

Study Findings

This pilot study (Poster A-1610, "Effect of High-Dose Vitamin C on the Steady-State Pharmacokinetics of the Protease Inhibitor Indinavir in Healthy Volunteers"7) by Douglas Slain, Pharm.D., and colleagues at West Virginia University marks the first attempt to study potential interactions between antiretrovirals and vitamin C -- widely held to be one of the most heavily used supplements in the developed world, particularly by immunocompromised people. Though the patient sample involved in this study was quite small and was not conducted on HIV-positive patients, its findings raise alarms about vitamin C's impact on protease inhibitor concentrations -- and point to just how important it is that healthcare practitioners be well aware of any vitamins, minerals or supplements their HIV-positive patients are taking.

Dr. Slain's study involved seven healthy, HIV-negative volunteers (six of whom were male) between 18 and 55 years of age. Each was given four 800-mg doses of indinavir eight hours apart, so the drug's steady-state pharmacokinetic parameters could be determined before vitamin C was added to the equation. After a seven-day "wash-out" period, the volunteers were given a seven-day daily regimen of 1,000 mg vitamin C -- a concentration that is about 12 times the U.S. recommended daily allowance, but well within the dosing range of many HIV-positive patients in the U.S. On the sixth day after they began taking the vitamin C, the subjects were once again administered four 800-mg doses of indinavir, each eight hours apart, with the vitamin C and indinavir doses always separated by at least three hours. Blood plasma was taken from the subjects at several points during the original administration of indinavir, and again after the final four indinavir doses were given. Throughout the course of the study, the volunteers were kept on a diet in which vitamin C content was controlled.

Testing of the plasma samples revealed striking results: The additional vitamin C resulted in a 20 percent mean reduction in peak blood levels of indinavir, or Cmax (p=0.04), and a 14 percent mean reduction in area under the curve (p<0.05). Vitamin C also caused a 32 percent mean reduction in minimum blood levels (Cmin) of indinavir, as well as changes in indinavir clearance, though these findings were not statistically significant. Five of the seven study subjects experienced significant reductions in indinavir levels. Intriguingly, one of the two who did not exhibit a reduction was the only female volunteer. Dr. Slain emphasized, however, that the limited size and scope of the study preclude any assumptions about the significance of this.

Discussion

Dr. Slain's findings are the first to document an interaction between vitamin C and protease inhibitors in humans. It potentially groups the substance with St. John's wort, garlic supplements and other substances that impact protease inhibitor levels by affecting the metabolism of cytochrome P450 CYP3A4 isoenzymes, a subset of the P450 enzyme family that is primarily responsible for the metabolism of protease inhibitors.

Obviously, the study is limited by its minute sample size. Dr. Slain emphasized that no broad-reaching conclusions can yet be drawn from these findings, and there is not yet sufficient cause for physicians or patients to drastically alter their use of either vitamin C or indinavir -- although he did make a case for the use of therapeutic drug monitoring in this context. There also remains a yawning research gap in the area of CAM/antiretroviral interactions; it is up to those who fund and publish HIV-related research to realize it -- and do something about it.

Finally, it is becoming increasingly clear just how important it is for HIV-positive persons to understand that complementary therapies such as vitamins can't simply be popped like candy and forgotten about. As this study suggests -- and earlier studies on St. John's wort and garlic supplements have proven -- sometimes these therapies can help cause an HIV treatment regimen to fail. That's an outcome nobody wants to see, and one that can be prevented.

Read the poster of the abstract covered in this article.

References


  1. Furler M., Einarson T., Walmsley S. et al. Use of Complementary and Alternative Medicine by HIV-Infected Outpatients in Ontario, Canada. AIDS Patient Care and STDs. 2003; 17(4):155-168.

  2. Hsiao A., Wong M., Kanouse D. et al. Complementary and Alternative Medicine Use and Substitution for Conventional Therapy by HIV-Infected Patients. Journal of Acquired Immune Deficiency Syndromes. 2003; 33(2):157-165.

  3. Piscitelli S., Burstein A., Chaitt D. et al. Indinavir Concentrations and St John's Wort. Lancet. 2000 Feb 12; 355(9203):547-548.

  4. Markowitz J.S., Donovan J.L., DeVane C.L. et al. Effect of St John's Wort on Drug Metabolism by Induction of Cytochrome P450 3A4 Enzyme. Journal of the American Medical Association. 2003; 290:1500-1504.

  5. de Maat M. M. R., Hoetelmans R. M. W., Mathôt R. A. A. et al. Drug Interaction Between St John's Wort and Nevirapine. AIDS. 2001; 15(3):420-421.

  6. Piscitelli S. C., Burstein A. H., Welden N. et al. Garlic Supplements Decrease Saquinavir Plasma Concentrations. Presented at: 8th Conference on Retroviruses and Opportunistic Infections; February 4-8, 2001; Chicago, Ill. Abstract 743.

  7. Slain, D., Amsden, J. R., Khakoo, R.A. et al. Effect of High-Dose Vitamin C on the Steady-State Pharmacokinetics of the Protease Inhibitor Indinavir in Healthy Volunteers. Presented at: 43rd Interscience Conference on Antimicrobial Agents and Chemotherapy; Sept. 14-17, 2003; Chicago, Ill. Abstract A-1610.


This article was provided by TheBodyPRO.com. It is a part of the publication The 43rd Interscience Conference on Antimicrobial Agents and Chemotherapy.
 



Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.
Advertisement